MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55232
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 10/31/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that an 83-year-old male patient experienced paraparesis following placement of a left side zenith flex with spiral-z technology aaa endovascular graft iliac leg during an endovascular abdominal aortic aneurysm repair (evar) procedure.A pre-procedure computed tomography angiography (cta) was completed on (b)(6) 2024, 76 days prior to the procedure.Morphology: proximal sealing zone did not have any thrombus or occlusive disease.Calcification was mild.The shape was described as parallel.The right common iliac artery calcification was described as moderate.The left common iliac artery calcification was described as moderate.Mild occlusive arterial disease was described as mild in the bilateral iliac arteries.The right external iliac artery calcification was described as moderate and the occlusive arterial disease was described as mild.The left external iliac artery calcification was described as moderate and the occlusive arterial disease was described as mild.The right femoral artery calcification was described as moderate and the occlusive arterial disease was described as moderate.The left femoral artery calcification was described as moderate and the occlusive arterial disease was described as moderate.The aorta diameter at the location of maximum aneurysm diameter (outer-wall to outer-wall) was 56 mm.The length of the suitable proximal seal zone was 45 mm.The diameter of the aorta at location of maximum diameter over length of proximal seal zone (outer-wall to outer-wall) was 25 mm.The diameter of the aorta at location of minimum diameter over length of proximal seal zone (outer-wall to outer-wall) was 23 mm the percentage change in seal zone diameter throughout length of seal zone was 8%.The length from lowest targeted vessel (most inferior aspect) to the aortic bifurcation was 138 mm angulation between infra-renal aorta and aneurysm center line was 35 degrees.The maximum angulation above the infra-renal aorta (within region of zfen+ and delivery system was 12.2 degrees.Anatomical criteria - visceral vessels the percentage of stenosis was less than 50% for the celiac, sma, right renal, and left renal arteries.The length from the celiac artery ostium to the first major bifurcation was 21 mm.The diameter of the celiac artery at the location of intended distal landing zone (outer wall to outer-wall) was 7.7 mm.The length from the superior mesenteric artery ostium to the first major bifurcation was 44 mm.The diameter of the superior mesenteric artery at the location of intended distal landing zone (outer wall to outer-wall) was 7.9 mm.The length from the right renal artery ostium to the first major bifurcation was 57 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 5.5 mm.The length from the left renal ostium to the first major bifurcation was 24 mm.The diameter of the right renal artery at the location of intended distal landing zone (outer wall to outer-wall) was 5.4 mm.The diameter of the right iliac artery at the location of intended distal landing zone (outer wall to outer-wall) was 10.5 mm.The length from the right iliac ostium to the first major bifurcation was 179 mm.The right iliac artery had 50% stenosis.The location of the intended distal landing zones maintained the patency of the right internal iliac artery.The diameter of the left iliac artery at the location of intended distal landing zone (outer wall to outer-wall) was 9.9 mm.The length from the right iliac ostium to the first major bifurcation was 288 mm.The left iliac artery had 50% stenosis.The location of the intended distal landing zones did not maintain the patency of the left internal iliac artery.Procedural notes: case date: (b)(6) 2024 preoperative diagnosis: aaa postoperative diagnosis: aaa procedure(s): evg repair visceral aorta, fenestrated, four or more arteries, inc s& i accessory right renal coiling (competitor 3mmx15cm) ima coiling (competitor 3mmx5cm, competitor 3x5cm) zfen plus fenestrated endograft placement visceral modified component - cook zenith fen + (zfen+32-163-ci) celiac - competitor 8x27mm, proximally flared 10 mm sma - competitor 8x36 mm, proximally flared 10 mm right renal - competitor 6x22 mm, proximally flared 8 mm left renal - competitor 6x22, proximally flared 8 mm distal extension - cook unibody2-24-98-ci left iliac - zsle-13-7 4 right iliac - zsle-13-56.Findings: anatomy consistent with pre-operative imaging bilateral percutaneous femoral arterial access (20 fr left, 20 fr right) completion angiogram demonstrated good position of stent grafts with patent branches.Type ii endoleak from lumbars.Internal iliacs preserved on right, chronically occluded on left.Completion non-contrast ct demonstrated appropriate placement of all hardware without impingement on any branch graft or crimping of any branch.Good hemostasis with bilateral suture mediated closure system placement bilateral warm feet with bilateral dp pulses at conclusion of case neuro intact at the completion of the case anesthesia: general estimated blood loss: 250 ml specimens removed during surgery: none drains: none surgical closure: primary closure - skin incision is completely closed without any wires, wicks, drains or other devices disposition: awakened from anesthesia, extubated and taken to the recovery room in a stable condition, having suffered no apparent untoward event.Condition: doing well without problems hpi/surgical indications: male with a history of htn, prostate cancer, and prior exploratory laparotomy and bowel resection, and a 5.6 juxtarenal aaa who presents to facility for endovascular aortic aneurysm repair.The patient is a former smoker with a 128 pack-year smoking history.Procedure description: the patient was met in the pre-procedure holding area, identity verified, procedure verified, site marked as needed, and informed consent obtained, with all questions answered.The patient was brought into the operating room and placed in the supine position on the operating room table.General anesthesia was induced and the patient was intubated with an endotracheal tube.Additional support lines (urinary catheter, pivs, arterial line) were placed.The bilateral groins were then prepped and draped in the usual sterile fashion.Preoperative antibiotics were administered, and a standard time out was completed prior to initiating the procedure, with all in agreement.The operation then began with percutaneous access of the common femoral arteries under fluoroscopic and ultrasound guidance using a micropuncture technique.A cope wire was inserted and upsized to a 5 french sheath over a competitor wire.Suture mediated closure devices (2 on the right, 2 on the left) were then deployed in standard "pre-close" fashion, leaving the sutures free to cinch down later.The 5fr sheath was then exchanged for a 10fr sheath on the right and 10fr sheath on the left over the j-wire.The left sheath was exchanged for a 20f competitor sheath over a lunderquist wire.A competitor sheath was advanced from the right side to the level of the accessory right renal artery, which had been marked by imaging software preoperatively.Angiography was performed to verify the vessel location.The accessory right renal was selected with the sheath and cannulated with a kmp catheter followed by a competitor microcatheter which was advanced into the vessel.A competitor 3mmx15cm coil was placed in the vessel.Next, a competitor sheath was used to select the ima after angiography to confirm vessel location.The kmp catheter and competitor microcatheter were advanced into the vessel which was coiled with two competitor 3mmx5cm coils.The competitor sheath was removed and a kmp catheter was used to exchange the wire on the right for a competitor wire which was advanced into the proximal thoracic aorta.The wire was exchanged for a stiff lunderquist wire.The main body sided sheath access site was then dilated using an 18fr dilator.The fenestrated zfen plus device was advanced on the right to the approximate level of planned deployment based on software imaging.A pigtail flush catheter was placed in the supraceliac aorta from the left side and aortogram was done in the predetermined views (gantry angles).The flush catheter was pulled back below the zfen plus device and the device was adjusted to its exact location based on imaging and unsheathed.Next, the fenestrated device was cannulated from the contralateral side.The wire was exchanged for an amplatz wire and a competitor catheter was advanced to the level of the visceral segment.The competitor sheath, kmp catheter, and competitor wire were used to select the left renal fenestration.Selective angiogram was performed to confirm the selection and then the competitor wire was exchanged for a rosen.This process was sequentially repeated for the right renal, sma and celiac arteries.The device was fully deployed.An ansel sheath and rosen wire were left in place as a competitor balloon was advanced from the right and the proximal aspect of the stent graft and area of the fenestrations was ballooned.Ab 8x27mm competitor graft was deployed in the celiac artery at the fenestration in the proximal portion of the artery with an overhang into the aorta as desired.The ansel sheath was then advanced into the target vessel and a completion angiogram was performed, showing an excellent result.The same set of branch placement steps were used in the sma with an 8x36mm competitor stent-graft flared to 10mm proximally.This was followed by the right renal with a 6x22mm competitor stent-graft flared to 8mm proximally.This was followed by the left renal with a 6x22mm competitor stent-graft flared to 8mm proximally.The left renal sheath was left in place after balloon flaring.Once the fenestrations were completed, the zfen plus sheath was removed and replaced with the cook bifurcated device (unibody2-24-98-ci) which was advanced to its desired location based on landmarks and the main body was partially deployed to the level of the gate which was cannulated from the contralateral side.The catheter spun easily and location of the wire was confirmed with compliant balloon placement in the gate.From the left, the zsle-13-74 device was inserted and deployed, ensuring appropriate overlap with the bifurcated device.The main body side was then fully deployed.From the right, the limb was extended using the zsle-13-56 device, ensuring that the device was deployed proximal to the right hypogastric artery.A molding balloon was then introduced and used to treat both iliacs, infrarenal aorta and areas of overlap.Stiff wires were removed and an competitor catheter was advanced above the repair and aortogram demonstrated the above findings.All devices had excellent endpoints.There was noted to be a delayed type ii endoleak from a lumbar.The right hypo was maintained, and the left was known to be chronically occluded.Satisfied with the repair, the physician proceeded to close.The wires and sheaths were removed as the suture mediated closure devices were deployed on each side without complication.Protamine was given.Manual pressure was held on both groins for hemostasis.A sterile adhesive film was applied to each skin incision to appose the skin and seal the wounds, and dry sterile dressing was applied.There were no intraoperative complications.The patient awakened from anesthesia, extubated, and moved all extremities.Pedal pulse exam was unchanged from pre-op as noted above.All instrument and sponge counts were correct at the end of the case, and the physician was present for the entire case.The patient was taken to the recovery room in good, stable condition.Surgical infection prevention bundle used? n/a thoracic and complex evar procedure history pathology_ aneurysm, type: degenerative, fusiform proximal zone of disease was zone five distal zone of disease was zone nine maximum aortic diameter: 56 mm presentation asymptomatic urgency: elective leg motor function: normal airkerma: 1115 mgy fluoro time: 66.6 min dap: 142.44 gycm2 contrast volume: 98 ccs device info deployment technical success: yes if aortic device implanted and prior aortic surgery is one of open, endo or both: proximal landing zone in prior graft: no distal landing zone in prior graft: no aortic devices: the cook zfen+32-163-ci proximal seal zone was zone five.The distal seal zone was zone nine.The device had four vessel fenestrations.The diameter was 32 mm and the length was 163 mm.The cook unibody2-24-98-ci proximal seal zone was zone 9.The distal seal zone was zone 10.The device diameter was 24 mm and the length was 98 mm.A cook zsle-13-56 was placed in the right common iliac artery.The device diameter was 13 mm and the length was 56 mm.A cook zsle-13-74 was placed in the left common iliac artery.The device diameter was 13 mm and the length was 74 mm.No devices were found in the internal bilateral internal iliac arteries.Branches were treated.The celiac artery was patent prior to and after being treated with a competitor stent (8 mm x 27 mm).The superior mesenteric artery was patent prior to and after being treated with a competitor stent (8 mm x 36 mm).The right renal artery was patent prior to and after being treated with a competitor stent (6 mm x 22 mm).The left renal artery was patent prior to and after being treated with a competitor stent (6 mm x 22 mm).The branch treated includes the left subclavian artery.The vertebral artery was not patent.Anchors were not used in the procedure.A type ii branch endoleak was present at completion.The pathology was not dissection.The patient was admitted on (b)(6) 2024 at 10:12.The evg repair isteral aorta, fenestrated, four or more arteries, inc.S&i began on (b)(6) 2024 at 13:31.The patient was transferred to the surgical intensive care unit on (b)(6) 2024 at 22:15.The patient was transferred out of the surgical intensive care unit on (b)(6) 2024 at 22:04.A study site form was provided in addition to the procedural notes.The patient underwent a fenestrated endovascular aortic repair (fevar) procedure under general anesthesia on 31oct2024.Procedural time (24-hour clock): time arrives in room: 13:29 administration of anesthesia: 14:03 time of first incision or arterial puncture: 14:21 initial catheter inserted: 14:50 final catheter removed: 17:23 all incision closures completed: 17:41 time patient leaves room: 18:08 estimated blood loss: 250 cc total contrast volume used during the procedure: 98 ml contrast concentration: 50 ml total fluoroscopy time (from incision to removal): 67 minutes radiation dose (total during procedure): 1115 mgy.Total procedure time was 135 minutes.Ipsilateral access was obtained percutaneously in the right femoral artery.Contralateral access was obtained percutaneously in the left femoral artery.Successful access and deployment in all intended locations for all devices was achieved.All devices delivery systems were able to be withdrawn successfully.No unanticipated corrective interventions were required.No bridging stents were unable to be delivered or deployed due to being stripped off the balloon.Prior to the placement of grafts, planned embolization procedures were completed.In the right accessory renal artery a competitor¿s coil (3 mm x 15 cm) was placed.In the inferior mesenteric artery a competitor¿s coil (3 mm x 5 cm) was placed.The patient had the following devices placed during the procedure: cook zenith fenestrated plus main body (rpn: zfen+32-163-ci ): there was no difficulty flushing the introducer system and removing the release wires.The clinician was able to adequately visualize the device from the start to the end of the implant.There was no difficulty cannulating the fenestrations or retracting the sheath.Cook universal distal body (rpn: unibody2-24-98-ci): ipsilateral access was used.There were four components of overlap with the preceding stent.The clinician was able to adequately visualize the device from the start to the end of the implant.There was no difficulty retracting the sheath or removing the release wires.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-56-zt): placed on the right, ipsilateral side.The distal landing was in the right common iliac artery.The iliac leg graft overlapped the preceding component by 2.5 stents.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-13-74-zt): placed on the left, contralateral side.The distal landing was in the left common iliac artery.The iliac leg graft overlapped the preceding component by one stent.Competitor¿s bridging stent: introduced contralaterally, placed in the celiac artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 12 atmospheres.The stent was not flared.Competitor¿s bridging stent: introduced contralaterally, placed in the superior mesenteric artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 11 atmospheres.The stent was flared.A competitor¿s balloon (10 x 12) was used during flaring.The inflation pressure of the flaring balloon was 10 atmospheres.No issues were encountered during flaring.Competitor¿s bridging stent: introduced contralaterally, placed in the left renal artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 11 atmospheres.The stent was flared.A competitor¿s balloon (8 x 2) was used during flaring.The inflation pressure of the flaring balloon was 11 atmospheres.No issues were encountered during flaring.Competitor¿s bridging stent: introduced ipsilaterally, placed in the right renal artery.The clinician was able to adequately visualize the stent from the start to the end of the implant.The inflation pressure used to expand the bridging stent was 11 atmospheres.The stent was flared.A competitor¿s balloon (8 x 2) was used during flaring.The inflation pressure of the flaring balloon was 11 atmospheres.No issues were encountered during flaring.Other devices used during the procedure included the following: slip-cath beacon tip hydrophilic angiographic catheter cope mandril wire guide flexor high-flex ansel guiding sheath micropuncture transitionless stiffened cannula access set procedural imaging in the form of an angiography scan and a cone beam computed tomography (ct) scan without contrast was completed.The devices were all patent at the end of the procedure.There was no evidence of device integrity issues.A type ii endoleak was present.On (b)(6) t2024 the patient began experiencing paraparesis.It was reported that the patient had spinal ischemia as a result of covering lumbar arteries/collaterals to the spine.Atherosclerosis was indicated as being a pre-existing condition that caused or contributed to the event.A lumbar drain was placed.However, the occurrence was transient, and the lumbar drain was never used, it remained clamped the entire time.The event resolved on 02nov2024.The post-procedure assessment was (b)(6) 2024 (34 days post-procedure), in which the patient confirmed that they were taking antithrombotic medication.
 
Additional Manufacturer Narrative
Imaging was provided for the investigation and was reviewed.The imaging provided did not confirm the cause of the transient to be related to the zenith flex with spiral-z technology aaa endovascular graft iliac leg device.The image reviewer indicated that "non visualization of the artery of adamkiewicz (aka) was the result of significant atherosclerotic disease and associated with an increased risk of spinal ischemia.Transient paraparesis from ischemia was consistent with an initial reduction in collateral flow but later recovery following recruitment of additional collaterals." additionally, the reviewer indicated that it was impossible for the zenith flex with spiral-z technology aaa endovascular graft iliac leg devices to obstruct the artery of adamkiewicz indirectly limiting collateral circulation.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
This event no longer meets the qualifications for a reportable event.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key21200719
Report Number1820334-2025-00088
Device Sequence Number7578086
Product Code MIH
UDI-Device Identifier10827002552323
UDI-Public(01)10827002552323(17)270502(10)16039181
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG55232
Device Catalogue NumberZSLE-13-74-ZT
Device Lot Number16039181
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/13/2025
Supplement Date Received by Manufacturer03/11/2025
Initial Report FDA Received Date01/21/2025
Supplement Report FDA Received Date03/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
18FR DILATOR.; ANGIODYNAMICS OMNIFLUSH CATHETER.; BENTLEY BEGRAFT RPN: BGUS0622_2, LOT# B00004.; BENTLEY BEGRAFT RPN: BGUS0827_2, LOT# B00009.; BENTLEY BEGRAFT RPN: BGUS0837_2, LOT# B00016.; COOK RPN: PMG-18SP-60-COPE, LOT # 16127036.; COOK RPN: MPIS-501-10.0-SC-SST, LOT# 16046329.; COOK RPN: MPIS-501-10.0-SC-SST, LOT# 16214533.; COOK RPN: SCBR5.0-38-65-P-NS-KMP, LOT# 16155792.; COOK RPN: TSCMG-35-260-7-LES, LOT# E4589342.; COOK RPN: UNIBODY2-24-98-CI, LOT#A1150597.; COOK RPN: ZFEN+32-163-CI, LOT# AC1166881.; COOK RPN: ZSLE-13-56-ZT, LOT# 15777660.; COOK RPN:KCFW-7.0-35-55-RB-HFANL1-HC, LOT 16190387.; DERMABOND.; FOLEY, PIVS, ARTERIAL LINE.; GORE 20FR DRY SEAL SHEATH.; MEDTRONIC TOURGUIDE SHEATH.; MEDTRONIC WHOLEY GUIDEWIRE.; MERIT Q50 BALLOON.; PENUMBRA LANTERN MICROCATHETHER.; PENUMBRA RUBY COIL RBY2C0305-A.; PENUMBRA RUBY COIL RBY4C0315-A.; PERCLOSE X4.; ROSEN WIRE.; TERUMO GLIDEWIRE.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age83 YR
Patient SexMale
Patient Weight71 KG
Patient EthnicityNon Hispanic